Lung and pancreatic cancer drug, <"http://www.yourlawyer.com/practice_areas/defective_drugs">Tarceva (erlotinib), continues to be linked to serious, sometimes fatal, adverse reactions. According to two separate releases from Hoffman La-Roche, the maker of Tarceva in Europe, the drug has been associated with cases of gastrointestinal perforation, skin reactions suggestive of Stevens-Johnson syndrome or toxic epidermal necrolysis, and corneal perforation. The new safety information was publicly released by Health Canada this week.
According to the Health Canada release, there have been 115 reports of gastrointestinal perforation; 10 reports of skin reactions; and 6 cases of corneal perforations among patients treated with Tarceva. Health Canada said treatment with Tarceva should be interrupted or discontinued if patients exhibit signs of any of these complications.
Tarceva is one of a class of cancer drugs known as epidermal growth factor receptor (EGFR) tyrosine kinase inhibitors. These treatments are designed to block the EGFR protein, believed to play a role in cancer cell growth. As a monotherapy, Tarceva is approved for the treatment of patients with locally advanced or metastatic non-small cell lung cancer after failure of at least one prior chemotherapy regimen. Tarceva in combination with gemcitabine is indicated for the first-line treatment of patients with locally advanced, unresectable, or metastatic pancreatic cancer.
Kill Switch dvd In an April 2009 letter, Genentech and OSIâ€”the drug makerâ€™s American armâ€”discussed reports of patients suffering gastrointestinal perforations while undergoing Tarceva therapy. This risk is greatest for patients receiving concomitant anti-angiogenic agents, corticosteroids, NSAIDs, and/or taxane-based chemotherapy, or who have prior history of peptic ulceration or diverticular disease. According to the letter, some instances of perforation had been fatal. The letter also said some Tarceva patients developed bullous, blistering and exfoliative skin conditions, which in some cases were suggestive of Stevens-Johnson syndrome or toxic epidermal necrolysis. Again, some cases were fatal.
The letter also warned that patients treated with Tarceva experienced corneal perforation or ulceration; disorders including abnormal eyelash growth, keratoconjunctivitis sicca, and keratitis, have also been observed.
Health Canada said it is currently reviewing the Tarceva monograph in conjunction with the manufacturer regarding the concerns addressed in the April letter. The monograph will be updated accordingly.
This weekend we reported that the eye, skin and gastrointestinal complications linked to Tarceva prompted the Food & Drug Administration (FDA) to mandate a warning for the drugâ€™s label in the U.S.